Winter Weather, New Castle
- When
- January 4, 10:00 PM EST to January 5, 12:00 AM EST
- Where
- New Castle forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 39.578, -75.639 (the zone’s center; the record gives no point)
Light snow fell overnight on the 4th in Delaware. While accumulations were less than half an inch, subfreezing temperatures made it easy for the snow to stick on untreated surfaces and made them slippery.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Light snow fell overnight on the 4th in Delaware. While accumulations were less than half an inch, subfreezing temperatures made it easy for the snow to stick on untreated surfaces and made them slippery. About a dozen weather related accidents and one disabled vehicle were reported by the Delaware State Police. The snow started from north to south on the evening of the 4th between 10 p.m. EST and Midnight EST and ended also from north to south between Midnight EST and 2 a.m. EST on the 5th. Snowfall included 0.3 of an inch in Greenwood (Sussex County), 0.2 of an inch in Newark (New Castle County) and 0.1 of an inch at the New Castle County Airport. The light snow was caused by a weak surface trough that preceded a cold front.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jan 4, 9:16 PM EST, 44 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 916 PM EST WED JAN 4 2012 .SYNOPSIS... A RIDGE OF HIGH PRESSURE ACROSS THE REGION WILL WEAKEN BY TONIGHT, WITH A WEAK FRONT PASSING THROUGH THE AREA BY EARLY THURSDAY. HIGH PRESSURE RETURNS TO OUR REGION FOR THE REMAINDER OF THURSDAY AND INTO THE WEEKEND. FOR SATURDAY NIGHT, A COLD FRONT IS EXPECTED TO MOVE THROUGH THE AREA. MORE HIGH PRESSURE IS EXPECTED EARLY NEXT WEEK. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... A MID LEVEL SHORT WAVE WAS MOVING ACRS THE REGION BRINGING AN ABUNDANCE OF HIGH AND MID LEVEL CLOUDINESS. THE SYSTEM DOES NOT HAVE A GREAT DEAL OF MOISTURE ASSOCIATED WITH IT. HOWEVER, SCATTERED FLURRIES MAY SPREAD ACROSS OUR REGION FROM NORTHWEST TO SOUTHEAST DURING THE COURSE OF THE EVENING AND OVERNIGHT HOURS. ANOTHER MID LEVEL SHORT WAVE, LOCATED NEAR THE GREAT LAKES, WILL APPROACH OUR REGION FROM THE WEST TOWARD DAYBREAK. A WEAK SURFACE FRONT OUT AHEAD OF THE SYSTEM IS FORECAST TO PASS THROUGH OUR REGION BETWEEN ABOUT 300 AM AND 500 AM. THE FRONT SHOULD CAUSE A LIGHT SOUTHWEST WIND TO SHIFT TO THE WEST NORTHWEST. WITH THE CLOUD COVER, TEMPERATURES ARE NOT EXPECTED TO DROP MUCH TONIGHT. WILL NOT BE MAKING ANY MAJOR CHANGES TO THE CURRENT FCST, JUST SOME MINOR ADJUSTMENTS HERE AND THERE. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/... THE SECOND MID LEVEL SHORT WAVE SHOULD PASS OFF THE MIDDLE ATLANTIC COAST DURING THE MID MORNING HOURS ON THURSDAY. UNTIL THAT TIME, SOME STRATOCUMULUS MAY LINGER OVER OUR REGION, ESPECIALLY OVER OUR SOUTHEASTERN COUNTIES. AFTERWARD, THE CLOUD COVER IS ANTICIPATED TO BECOME SCATTERED WITH A FAIR AMOUNT OF SUNSHINE LIKELY. A WEST NORTHWEST WIND AROUND 10 TO 15 MPH IS EXPECTED FROM LATE THURSDAY MORNING INTO THURSDAY AFTERNOON. TEMPERATURES SHOULD RISE INTO THE UPPER 30S AND LOWER 40S IN MUCH OF OUR REGION. && .LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/... TO START THE LONG TERM PERIOD, A RIDGE OF HIGH PRESSURE WILL BE OVER THE MID ATLANTIC REGION. THIS RIDGE GRADUALLY FLATTENS OUT GOING THROUGH FRIDAY AND SATURDAY AS THE CENTER OF SURFACE HIGH PRESSURE TO OUR SOUTH SLOWLY MOVES OFFSHORE. A DRY FCST IS MAINTAINED FOR OUR AREA FROM THURSDAY NIGHT THROUGH SATURDAY. TO OUR NORTH, LOW PRESSURE WILL BE TRACKING FROM THE NORTHERN GREAT LAKES TO THE NEW ENGLAND STATES DURING THE FRIDAY TO SATURDAY TIMEFRAME. ITS ASSOCIATED COLD FRONT IS EXPECTED TO PUSH THROUGH OUR AREA SATURDAY NIGHT. THE EURO AND GFS CONTINUE TO SHOW LIMITED MOISTURE WITH THIS FRONTAL PASSAGE. GOING INTO SUNDAY, THERE IS NOW MORE AGREEMENT BETWEEN THE MODELS. THE PREVIOUS EURO SHOWED LOW PRESSURE OR A DISTURBANCE DEVELOPING ALONG THE TAIL END OF THE FRONTAL BOUNDARY, POSSIBLY BRINGING PRECIP TO THE AREA FOR SUNDAY. THE CURRENT EURO IS NOW IN MORE AGREEMENT WITH THE GFS. THE LAST SEVERAL GFS RUNS DO NOT SHOW THE DEVELOPMENT OF ANY LOW PRESSURE, AND DRY WEATHER IS PROGGED FOR OUR AREA ON SUNDAY. WITH THIS FORECAST PACKAGE, POPS HAVE BEEN TAKEN OUT FOR SOUTHERN AREAS AND LOWERED TO SLIGHT CHANCE FOR NORTHERN AREAS ON SUNDAY AS THERE IS NOW MORE MODEL AGREEMENT. FOLLOWING THIS SYSTEM, HIGH PRESSURE IS ANTICIPATED TO SPREAD INTO THE REGION, AND DRY CONDITIONS ARE PROGGED TO START NEXT WEEK. WITH REGARDS TO TEMPERATURES, A WARMING TREND IS EXPECTED EARLY IN THE LONG TERM PERIOD, WITH SATURDAY BEING THE MILDEST DAY. DAYTIME TEMPERATURES ON SATURDAY WILL RUN AROUND TEN DEGREES ABOVE AVERAGE. SUNDAY AND EARLY NEXT WEEK WILL BE A BIT COOLER, WITH MAXIMUM TEMPS MAINLY IN THE 40S FOR THE FORECAST AREA. CONTINUITY ALONG WITH HPC GUIDANCE WAS USED FOR TEMPERATURES. && .AVIATION /02Z THURSDAY THROUGH MONDAY/... THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG, KMIV, KACY AND SURROUNDING AREAS. VFR CONDITIONS ARE EXPECTED THROUGH THE TAF PERIOD WITH MAINLY BROKEN TO OVERCAST HIGH AND MID LEVEL CLOUDS INTO THURSDAY MORNING. SCATTERED FLURRIES ARE POSSIBLE THIS EVENING AND OVERNIGHT AHEAD OF A WEAK FRONTAL BOUNDARY. ANY FLURRIES SHOULD HAVE LITTLE IMPACT ON THE VISIBILITY. THE CLOUD COVER IS ANTICIPATED TO BECOME SCATTERED FOR LATE THURSDAY MORNING AND THURSDAY AFTERNOON. WIND SPEEDS ARE FORECAST TO REMAIN MOSTLY IN THE 4 TO 8 KNOT RANGE THROUGH THURSDAY MORNING. THE DIRECTION SHOULD FAVOR THE SOUTHWEST UNTIL THE WEAK FRONT PASSES LATE TONIGHT, IN THE 0800Z TO 1000Z TIME FRAME. THE WIND DIRECTION WILL LIKELY SHIFT TO THE WEST NORTHWEST AT THAT TIME. WIND SPEEDS ARE EXPECTED TO INCREASE INTO THE 8 TO 12 KNOT RANGE FOR LATE THURSDAY MORNING AND THURSDAY AFTERNOON AND COULD GUST AS HIGH AS 20 KNOTS THURSDAY AFTERNOON. OUTLOOK... OVERALL, VFR CONDITIONS ARE ANTICIPATED THURSDAY NIGHT THROUGH SATURDAY. A COLD FRONT IS THEN EXPECTED TO PASS THROUGH THE AREA SATURDAY NIGHT, BUT CEILINGS AND VISIBILITIES SHOULD REMAIN NEAR VFR. QUIET WEATHER IS EXPECTED SUNDAY AND MONDAY, WITH VFR CONDITIONS. && .MARINE... A WEAK FRONTAL BOUNDARY FROM THE WEST IS FORECAST TO PASS OVER THE COASTAL WATERS OF NEW JERSEY AND DELAWARE TOWARD DAYBREAK ON THURSDAY. UNTIL THAT TIME, THE WIND SHOULD FAVOR THE SOUTHWEST AT SPEEDS FROM 10 TO 15 KNOTS. ISOLATED GUSTS NEAR 25 KNOTS ARE POSSIBLE, ESPECIALLY ON OUR OCEAN WATERS. HOWEVER, THOSE GUSTS SHOULD NOT BE WIDESPREAD ENOUGH TO WARRANT A SMALL CRAFT ADVISORY. AFTER THE FRONT PASSES, THE WIND IS EXPECTED TO SHIFT TO THE WEST NORTHWEST AT SIMILAR SPEEDS. WAVE HEIGHTS WILL REMAIN MOSTLY IN THE 2 TO 4 FOOT RANGE ON OUR OCEAN WATERS DURING TONIGHT AND THURSDAY. WAVES SHOULD BE 1 TO 3 FEET ON DELAWARE BAY. FOR THE MOST PART, SUB-ADVISORY CONDITIONS ARE EXPECTED FOR OUR WATERS THURSDAY NIGHT THROUGH SATURDAY WITH HIGH PRESSURE OVER THE REGION. A COLD FRONT IS ANTICIPATED TO CROSS THE AREA SATURDAY NIGHT, BUT WINDS AND SEAS SHOULD REMAIN BELOW SCA. QUIET WEATHER SUNDAY AND MONDAY SHOULD KEEP CONDITIONS BELOW SCA CRITERIA. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...NONE. NJ...NONE. DE...NONE. MD...NONE. MARINE...NONE. && SYNOPSIS...KLINE NEAR TERM...IOVINO/NIERENBERG SHORT TERM...IOVINO LONG TERM...KLINE AVIATION...IOVINO/KLINE/NIERENBERG MARINE...IOVINO/KLINE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 401 PM EST WED JAN 4 2012 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-052115- NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD- QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET- MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER- CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY- ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN- SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON- CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA- 401 PM EST WED JAN 4 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ430-431-450>455-052115- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- 401 PM EST WED JAN 4 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND DELAWARE BAY WATERS. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
4 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Delaware in 2012Every state in 2012This day in weather historyWarnings in Delaware, January 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 360647, 360648, 360649, 360650.